Article

Systemic lupus erythematosus induced by anti-tumour necrosis factor alpha therapy: a French national survey

Rheumatology Department, Hôpital Robert Ballanger, Aulnay sous Bois, France.
Arthritis research & therapy (Impact Factor: 4.12). 02/2005; 7(3):R545-51. DOI: 10.1186/ar1715
Source: PubMed

ABSTRACT The development of drug-induced lupus remains a matter of concern in patients treated with anti-tumour necrosis factor (TNF) alpha. The incidence of such adverse effects is unknown. We undertook a retrospective national study to analyse such patients.
Between June and October 2003, 866 rheumatology and internal medicine practitioners from all French hospital centres prescribing anti-TNF in rheumatic diseases registered on the website of the 'Club Rhumatismes et Inflammation' were contacted by email to obtain the files of patients with TNF-induced systemic lupus erythematosus. Twenty-two cases were collected, revealing two aspects of these manifestations. Ten patients (six patients receiving infliximab, four patients receiving etanercept) only had anti-DNA antibodies and skin manifestations one could classify as 'limited skin lupus' or 'toxidermia' in a context of autoimmunity, whereas 12 patients (nine patients receiving infliximab, three patients receiving etanercept) had more complete drug-induced lupus with systemic manifestations and at least four American Congress of Rheumatology criteria. One patient had central nervous system manifestations. No patients had lupus nephritis. The signs of lupus occurred within a mean of 9 months (range 3–16 months) in patients treated with infliximab and within a mean of 4 months (range 2–5 months) in patients treated with etanercept. In all cases after diagnosis was determined, anti-TNF was stopped and specific treatment introduced in eight patients: two patients received intravenous methylprednisolone, four patients received oral steroids (15–35 mg/day), and two patients received topical steroids. Lupus manifestations abated within a few weeks (median 8 weeks, standard deviation 3–16) in all patients except one with longer-lasting evolution (6 months). At that time, cautious estimations (unpublished data from Schering Plough Inc. and Wyeth Inc.) indicated that about 7700 patients had been exposed to infliximab and 3000 to etanercept for inflammatory arthritides in France. It thus appears that no drug was more implicated than the other in lupus syndromes, whose incidence was 15/7700 = 0.19% with infliximab and 7/3800 = 0.18% with etanercept.
Clinicians should be aware that lupus syndromes with systemic manifestations may occur in patients under anti-TNF alpha treatment.

0 Followers
 · 
94 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Drug-induced lupus (DIL) refers to an idiosyncratic side effect of numerous, apparently unrelated, medications, in which symptoms overlap with those of systemic lupus erythematosus. DIL is reversible by discontinuation of the medication. The etiological mechanism underlying DIL is linked to the inherent susceptibility of the adaptive immune system to lapse into autoreactivity. Areas covered: Clinical and laboratory features of DIL will be compared with those of idiopathic systemic lupus and with other types of drug reactions with overlapping features. Formerly commonly-used drugs conferred very high risk of developing DIL, although the probability of developing DIL has not been established with most lupus-inducing drugs. Pharmacological or physiochemical properties of the parent compounds are uninformative, but the importance of reactive drug metabolites in initiating autoimmunity will be discussed. As with most systemic autoimmune diseases, the pathogenesis of DIL is complex and obscure. The role of complement and human leukocyte allotypes as well as drug acetylator phenotype inform the underlying mechanism, and several of these non-mutually exclusive concepts will be described. Expert opinion: The pros and cons of proposed mechanisms for DIL will be discussed in the context of current understanding of autoimmunity and immune tolerance to self.
    Expert Opinion on Drug Safety 01/2015; 14(3):1-18. DOI:10.1517/14740338.2015.995089 · 2.74 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective. TNFα antagonists are effective for treating rheumatoid arthritis and other inflammatory diseases, but their use can be complicated by lupus-like phenomena. We investigated the role of TNFα in murine lupus.Methods. TLR7 ligand-driven lupus was induced in B6 and B6- TNFα-/- mice using pristane. Autoantibodies and type I interferon (IFN-I) production were measured and the effects on IFN-I-producing plasmacytoid dendritic cells (pDCs), Ly6Chi monocytes, and TNFα-producing neutrophils were determined.Results. TNFα-/- mice did not spontaneously develop autoantibodies or clinical manifestations, suggesting that TNFα deficiency alone is insufficient to cause lupus. Although IFN-I levels were comparable in untreated TNFα-/- and B6 mice, untreated TNFα-/- mice had increased circulating pDCs and “pDC-like” cells, enhancing their potential to make IFN-I. When treated with pristane, TNFα-/- mice developed more severe lupus than controls with increased levels of anti-Sm/RNP autoantibodies, IFN-I, pDCs, and peritoneal inflammatory (Ly6Chi) monocytes. Neutrophils, which promoted resolution of inflammation, were decreased considerably in pristane-treated TNFα-/- mice, whereas the inflammatory monocyte and pDC responses and IFN-I were increased and prolonged.Conclusions. Low levels of TNFα increased circulating pDC numbers, enhancing the potential to make IFN-I. But this did not lead to IFN-I production or autoimmunity unless there was concomitant exposure to endogenous TLR7 ligands released from dead cells following pristane treatment. In patients, the rate of clearance of dead cells along with TNFα levels may influence who will develop lupus when treated with TNFα inhibitors. © 2014 American College of Rheumatology.
    09/2014; DOI:10.1002/art.38882
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: The development of biologic therapies has been an enormous leap in the management of patients with rheumatoid and psoriatic arthritis. Since the first anti-TNF-α therapies, numerous molecules have been identified as targets of immunomodulatory therapies, such as IL-1 (anakinra, canakinumab), IL-6 (tocilizumab), CD20(+) B cells (rituximab), CTLA4 (abatacept) and two additional anti-TNF-α therapies (certolizumab pegol, golimumab). Areas covered: In the present review, we will describe the safety issues related to the immunosuppressive action of these biologic drugs that are mainly represented by infection and malignancy. The risk of infection should be identified before initiating a biologic treatment and markers checked over time, in particular for tuberculosis and hepatitis B and C viruses. Other infections (bacterial, viral, parasitic; opportunistic; surgery-related) and safety issues may require temporary interruption of the treatment until complete resolution. No significantly increased risk of malignancy, both hematological and solid, has been associated with the use of biologic agents. In all cases, it is difficult to dissect the risks related to biologics from those related to baseline treatments. Expert opinion: Detailed medical history and laboratory screening should be performed before starting biologic therapies. Clinicians should be aware of the different safety profiles associated with different molecules and they should follow up data coming out of the existing registries for biologics in regard to new or old side effects.
    Expert Opinion on Drug Safety 12/2014; 14(3):1-11. DOI:10.1517/14740338.2015.993605 · 2.74 Impact Factor

Full-text (3 Sources)

Download
37 Downloads
Available from
May 30, 2014